I am told by new patients on a regular basis that their T4 medication makes their symptoms worse. Is that possible?
There are a few mechanisms that result in this happening.
If someone has cellular stress occurring due to trauma, toxins, infections, poor respiration, etc; thyroid hormone regulation in the central thyroid system (think brain) and the peripheral system (think body) regulates differently. Small amount of thyroid hormone medication will normalize the brain much faster than the body. Once the brain thyroid hormone needs are satisfied, signals are sent to the peripheral to down-regulate thyroid physiology.
This is fine if there is no peripheral cell stress and the central and peripheral systems are regulating the same. This is not so good if there is some form of cell stress and an active cell danger response.
In a situation with an active cell danger response:
- The brain will be satisfied 10x faster than the peripheral tissues.
- Once the brain is satisfied, TSH will drop below lab range BEFORE peripheral tissues are satisfied.
- The high levels of Thyroid hormone in the brain causes Deiodinase 2 (D2) in the peripheral tissues to be deactivated, inhibiting the conversion of T4 to T3, increasing hypothyroid symptoms.
- High levels of Thyroid hormone in the brain will increase activation of Deiodinase 3 the deactivating hormone, resulting in cellular thyroid hormone to be deactivated, increasing hypothyroid symptoms.
In the face of continual symptoms despite nromalized TSH, doctors often try to drive TSH as low as possible think that will help. Instead you feel worse.
Has this happened to you?
Need help with your Thyroid condition? Schedule a Complimentary Discovery call today by click this link: Discovery Call